Alert archive / North Dakota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 50, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 21, 2003, 7:48 PM CDT for Stutsman County, North Dakota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 21, 2003, 7:48 PM CDT (00:48 UTC)
- Expired
- Jun 21, 2003, 8:30 PM CDT
- In force
- 42 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County Stutsman County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 127 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 21, 2:45 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
| Jun 21, 6:50 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.8 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 527 J/kg
- Mixed-layer CIN
- -152 J/kg
- Mixed-layer LCL
- 1228 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.9
The text
As transmitted, in the capitals the NWS used until 2016.
254 WUUS53 KBIS 220048 SVRBIS NDC093-220130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 748 PM CDT SAT JUN 21 2003 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL STUTSMAN COUNTY IN SOUTHEAST NORTH DAKOTA THIS INCLUDES THE CITY OF JAMESTOWN * UNTIL 830 PM CDT * AT 748 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES WEST OF JAMESTOWN...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... JAMESTOWN AT 755 PM CDT A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING FOR NORTH DAKOTA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 200 AM CDT SUNDAY MORNING FOR SOUTHEASTERN NORTH DAKOTA. LAT...LON 4699 9893 4681 9888 4677 9853 4717 9856 $$ CJS/RSL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:30 PM CDT, 5 hours 18 minutes earlier.
Area forecast discussion, Jun 21, 2:30 PM CDT, 5 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 230 PM CDT SAT JUN 21 2003 MAIN CONCERN TODAY IS THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON AND INTO THIS EVENING AND AGAIN ON SUNDAY. MODELS IN FAIR AGREEMENT WITH SLOW-MOVING SURFACE TROUGH NOW LOCATED ALONG LINE FROM W OF KMOT TO W OF KN60 TO W OF KBIS TO W OF KD07. THIS TROUGH WILL MOVE TO JUST EAST OF KJMS TO KMBG LINE BY 12Z SUNDAY. VERY UNSTABLE AIRMASS OF -4 TO -7 MSAS LIS NOW IN PLACE OVER CENTRAL DAKOTAS. APPROACHING S/W OVER FRONTAL BOUNDARIES WILL TRIGGER INCREASINGLY STRONG CONVECTION AS THEY MOVE INTO THIS UNSTABLE AIRMASS. WILL ISSUE PACKAGE A LITTLE EARLY. CONVECTION WILL CONTINUE OR REBUILD AGAIN TOMORROW OVER SOUTHEAST AND EASTERN PORTION OF FORECAST AREA. WILL CONTINUE DRY MONDAY BUT BRING CHANCE POPS IN AGAIN AFTER MIDNIGHT MONDAY. IN EXTENDED NO BIG CHANGES AS MODELS HAVING INCREASINGLY DIFFICULT TIME AGREEING ON SOLUTION FOR MID WEEK. WILL ATTEMPT TO FIT INTO NORTHERN PLAINS GRIDS. ADDED DRY SATURDAY FOR DAY 7. .BIS...NONE. HW
Hazardous weather outlook, Jun 21, 5:21 AM CDT, 14 hours 27 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-221015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 521 AM CDT SAT JUN 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE REGION TODAY AND TONIGHT. SOME STORMS MAY BE SEVERE AND WITH HEAVY RAIN OVER CENTRAL NORTH DAKOTA TODAY. THE SEVERE WEATHER AND HEAVY RAIN THREAT WILL SHIFT EAST TO THE JAMESTOWN AREA THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED OVER CENTRAL NORTH DAKOTA TODAY AND THIS EVENING. VINING
In the hours before
Local storm report, Jun 21, 5:22 PM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
522 PM CDT SAT JUN 21 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0520 PM REGAN ND 1.5 INCH HAIL
06/21/03 BURLEIGH EVENT DURATION 2
MINUTES. REPORTED BY
HAM RADIO OPERATOR.Local storm report, Jun 21, 5:32 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
532 PM CDT SAT JUN 21 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 PM 6 N KARLSRUHE ND 1 INCH HAIL
06/21/03 MCHENRY EVENT DURATION 2
MINUTES. REPORTED BY
COOPERATIVE OBSERVER.Special weather statement, Jun 21, 5:42 PM CDT, 2 hours 6 minutes before
NDZ002-010-017-018-032-033-040-041-043-044-212300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 542 PM CDT SAT JUN 21 2003 ...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR BURKE... MOUNTRAIL...MCKENZIE...BILLINGS...DUNN...STARK...SLOPE...HETTINGER... BOWMAN...AND ADAMS COUNTIES... CENTRAL AND EASTERN NORTH DAKOTA REMAIN IN THE SEVERE THUNDERSTORM WATCH UNTIL 900 PM CDT. A LINE OF THUNDERSTORMS IN CENTRAL NORTH DAKOTA WERE MOVING EAST AT 10 MPH. LARGE HAIL AND HEAVY RAIN ARE LIKELY WITH THESE THUNDERSTORMS. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE ADVANCE WARNING. WESTERN NORTH DAKOTA CAN EXPECT SCATTERED SHOWERS...AND A FEW THUNDERSHOWERS. TSW
Local storm report, Jun 21, 6:18 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
618 PM CDT SAT JUN 21 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0615 PM 6 SE RUGBY ND 1 INCH HAIL
06/21/03 PIERCE EVENT DURATION 3
MINUTES. REPORTED BY
STORM SPOTTER.Local storm report, Jun 21, 6:52 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
652 PM CDT SAT JUN 21 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0644 PM 4 E TAPPEN ND TORNADO
06/21/03 KIDDER REPORTED BY PUBLIC.
0646 PM 2 S HEATON ND .75 INCH HAIL
06/21/03 WELLSLocal storm report, Jun 21, 7:33 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
733 PM CDT SAT JUN 21 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0730 PM ASHLEY ND 60 MPH TSTM GUST
06/21/03 MCINTOSH EVENT DURATION 5
MINUTES. REPORTED BY
LAW ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 7:06 PM CDT | Severe Thunderstorm Warning | BIS | Foster | 39 min |
| Jun 21, 7:27 PM CDT | Severe Thunderstorm Warning | BIS | McIntosh | 48 min |
| Jun 21, 8:01 PM CDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure | 59 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.